Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 187, NWS Wichita, KS

September 11, 2000Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 11, 2000, 10:16 PM CDT for Woodson County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 10:16 PM CDT (03:16 UTC)
Expired
Sep 11, 2000, 11:00 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 10:42 PM CDTHail 1Yates Center, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120316
SVRICT
KSC207-120400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 1100 PM CDT.

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF BATESVILLE...OR ABOUT 26 MILES
  WEST OF IOLA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1100 PM CDT...
  YATES CENTER...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
COUNTY UNTIL 1100 PM CDT.

LAT...LON 38W00 9594 3783 9595 3787 9566 3803 9569

DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:12 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 11, 9:12 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT MON SEP 11 2000

...UPDATED...
WX EVOLVED PRETTY MUCH AS XPCTD LATE THIS AFTN/EVE. STG CDFNT WAS
ORIENTED JUST S OF THE KS TURNPIKE AT 02Z...AND WL CONT STEADY
PROGRESS SWD ACRS SERN KS OVRNGT. AREAS OF SERN KS STILL NOT OUT OF
THE TSRA/MRGNL SVR THREAT AS LO LVL FLO HAS BACKED THIS EVE...INCRSG
CNVGNC ALG FNT. SVR THREAT SHOULD BE TEMPERED SOMEWHAT BY LOSS OF
HTG HOWEVER WITH UPR SUPPORT ALSO MOVG AWAY FM THE AREA TWD MDNGT.
WNDS STILL BRISK IN LO LVL CAA BHND FROPA THIS EVE WITH GREAT
ANTICIPATION FOR A NICE DAY TUE.

REALLY ONLY MINOR TWEAKS TO ZFP NEEDED WITH UPDATE.

DARMOFAL

.ICT...NONE.

In the hours before

Local storm report, Sep 11, 8:25 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
825 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    SAFFORDVILLE              KS   .75 INCH HAIL
09/11/00   CHASE                          REPORTED BY AGTAP OBSERVER

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:38 PM CDTSevere Thunderstorm WarningICTChase37 min
Sep 11, 10:59 PM CDTSevere Thunderstorm WarningICTAllen46 min
Sep 11, 11:09 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson66 min
Sep 12, 12:24 AM CDTSevere Thunderstorm WarningICTMontgomery51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.